Alert archive / Nevada / Wind Advisories in 2008

Wind Advisory 22, NWS Elko, NV

November 4, 2008Elko County, White Pine County, Nevada

NWS Elko, NV issued this wind advisory at Nov 4, 2008, 6:17 AM PST for Elko County, White Pine County, Nevada. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Nov 4, 2008, 6:17 AM PST (14:17 UTC)
Expired
Nov 4, 2008, 11:18 AM PST
In force
5 hr
Issued by
NWS Elko, NV

Counties Elko County, NV, White Pine County, NV

The radar

The Elko radar (KLRX), 150 km from the middle of the area, began a volume at 14:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Elko, NV (KLKN), launched 12:00Z, 2.3 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 12:00Z on 2008-11-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 12:00Z on 2008-11-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -130 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1124 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
-130 m²/s²
0-3 km storm-relative helicity
-133 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS75 KLKN 041417
NPWLKN

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ELKO NV
617 AM PST TUE NOV 4 2008

...STRONG WINDS OCCURRING IN THE LEE OF THE RUBIES THIS MORNING...

.WINDS HAVE INCREASED IN THE LEE OF THE RUBIES THIS MORNING BEHIND
A STRONG COLD FRONT MOVING ACROSS NORTHERN NEVADA. THESE WINDS ARE
EXPECTED TO CONTINUE THROUGH MOST OF THE MORNING AS COLD AIR
CONTINUES TO PUSH INTO THE REGION. 

NVZ032-034-042000-
/O.NEW.KLKN.WI.Y.0022.081104T1417Z-081104T2000Z/
SOUTHWEST AND SOUTH CENTRAL ELKO COUNTY-
RUBY MOUNTAINS/EAST HUMBOLDT RANGE-
INCLUDING THE CITIES OF...ELKO...SPRING CREEK...CARLIN...WELLS...
LEE...RUBY LAKE
617 AM PST TUE NOV 4 2008

...WIND ADVISORY IN EFFECT UNTIL NOON PST TODAY FOR AREAS EAST
OF THE RUBIES...

THE NATIONAL WEATHER SERVICE IN ELKO HAS ISSUED A WIND ADVISORY
FOR AREAS EAST OF THE RUBIES... WHICH IS IN EFFECT UNTIL 
NOON PST TODAY.

WEST TO SOUTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS TO 55 MPH WILL
CONTINUE THROUGH MOST OF THE MORNING EAST OF THE RUBY MOUNTAINS.
SOME LOCALIZED AREAS COULD SEE EVEN HIGHER GUSTS. MOTORISTS
TRAVELING ON HIGHWAY 93 SOUTH OF WELLS ARE URGED TO USE EXTREME
CAUTION AS WINDS WILL BE BLOWING DIRECTLY ACROSS THE ROAD. WINDS
ARE EXPECTED TO START DECREASING BY THE AFTERNOON.

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH WITH GUSTS
IN EXCESS OF 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE
DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE
EXTRA CAUTION.

$$
JMG
1 follow-up statement
000 
WWUS75 KLKN 041918
NPWLKN

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ELKO NV
1118 AM PST TUE NOV 4 2008

NVZ032-034-042030-
/O.CAN.KLKN.WI.Y.0022.000000T0000Z-081104T2000Z/
SOUTHWEST AND SOUTH CENTRAL ELKO COUNTY-
RUBY MOUNTAINS/EAST HUMBOLDT RANGE-
INCLUDING THE CITIES OF...ELKO...SPRING CREEK...CARLIN...WELLS...
LEE...RUBY LAKE
1118 AM PST TUE NOV 4 2008

...WIND ADVISORY FOR LEE OF THE RUBIES IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN ELKO HAS CANCELLED THE WIND
ADVISORY FOR AREAS EAST OF THE RUBIES AS WINDS HAVE DECREASED
BELOW WIND ADVISORY CRITERIA. HOWEVER...WINDS WILL CONTINUE TO 
GUST TO 30 TO 40 MPH AT TIMES THROUGH THIS AFTERNOON.

$$

JH

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this wind advisory went out at Nov 4, 2:00 AM PST, 4 hours 17 minutes earlier.

Area forecast discussion, Nov 4, 2:00 AM PST, 4 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
200 AM PST TUE NOV 4 2008

.SYNOPSIS...A LOW PRESSURE SYSTEM WILL GRADUALLY MOVE THROUGH THE
GREAT BASIN DURING THE FIRST HALF OF THIS WEEK. SHOWERS WILL
TRANSITION FROM RAIN TO SNOW EARLY THIS MORNING AS COLD AIR MOVES
INTO THE REGION. THE THREAT OF SHOWERS WILL CONTINUE THROUGH
WEDNESDAY...WITH A DRYING TREND THURSDAY AND FRIDAY. &&

.SHORT TERM...COLD UNSTABLE AIR MOVING INTO NORTHERN AND CENTRAL
NEVADA THIS MORNING WILL BRING THE THREAT OF ISOLATED
THUNDERSTORMS ALONG WITH THE TRANSITION OF RAIN SHOWERS TO SNOW.
SNOW ACCUMULATIONS ON VALLEY FLOORS TODAY WILL BE LIGHT
HOWEVER...AS MOST OF THE MOISTURE ASSOCIATED WITH THIS SYSTEM IS
PRE-FRONTAL.

COLD AND SLIGHTLY UNSTABLE AIR BEHIND THE INITIAL FRONT WILL KEEP
THE THREAT OF SNOW SHOWERS ACROSS MOST OF NORTHERN NEVADA THROUGH
WEDNESDAY. THE COLD NORTHWESTERLY FLOW WILL KEEP HIGH TEMPERATURES
NEAR OR SLIGHTLY BELOW NORMAL THROUGH THE MIDDLE OF THE WEEK.
BREEZY TO LOCALLY WINDS CONDITIONS ARE POSSIBLE AT TIMES OVER THE
NEXT COUPLE DAYS AS THE STRONG JET MOVES ACROSS THE REGION. ROOD

.LONG TERM...THURSDAY NIGHT THROUGH MONDAY. MODELS START OUT IN
GOOD AGREEMENT WITH UPPER RIDGE OVER AREA WITH WARM AND DRY
CONDITIONS IN PLACE. MODELS SHOWING SOME FAIRLY LARGE
DISCREPANCIES WITH SYSTEM MOVING IN DURING THE WEEKEND. GFS IS
MUCH QUICKER JUST BRINGING THROUGH A FAST MOVING OPEN WAVE WHILE
THE ECMWF IS SLOWER AS IT DIGS A CUTOFF LOW INTO SOUTHERN NV BY
LATE SUNDAY. GIVEN RECENT TRACK RECORD OF MODELS...WILL GO CLOSER
TO THE ECMWF FOR THIS FORECAST. USING THE ECMWF SOLUTION...EXPECT
A SLOWER ONSET OF PRECIPITATION WITH POSSIBLY JUST NWRN CWA SEEING
PRECIP LATE SAT AND SPREADING ACROSS AREA FOR SUNDAY. RAISED
TEMPERATURES A FEW DEGREES FOR SAT WITH THE SLOWER TIMING OF THE
SYSTEM AND THE GOOD MIXING THAT USUALLY OCCURS AHEAD OF THESE
STRONG STORM SYSTEMS. AS PRECIP SPREADS ACROSS AREA SUNDAY SNOW
LEVELS WILL BE FALLING TO AROUND 5000-6000 FEET. GIVEN
DISAGREEMENT WITH MODELS WILL NOT HIT THIS SYSTEM REAL HARD IN THE
HWO BUT HAVE MENTION OF ANOTHER COLD FRONT MOVING THROUGH WITH A
CHANCE FOR A LITTLE MORE SNOW. LOOKS LIKE SOME DRIER AIR WILL MOVE
IN FOR EARLY NEXT WEEK AS STORM SYSTEM MOVES ONTO THE PLAINS. JMG

&&

.AVIATION...KWMC...KEKO AND KELY WILL FEEL EFFECTS OF STORM SYSTEM
MOVING THROUGH NORTHERN AND CENTRAL NV TODAY. EXPECT THESE SITES
TO SEE SCATTERED RAIN/SNOW SHOWERS THROUGH THE DAY WITH CEILINGS
LIKELY BEING VFR WHEN NO PRECIP IS OCCURRING...BUT FALLING TO MVFR
WITH SHOWERS AND VSBYS FALLING TO AROUND 3SM AT TIMES...MAINLY
THROUGH 00Z. PRECIP WILL BE MOVING OUT DURING THE EVENING HOURS.
WEST TO NORTHWEST WINDS OF 13-18KTS SUSTAINED WITH GUSTS TO 30KTS
ARE POSSIBLE AT ALL TAF SITES.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...NONE. &&

96/86/86
Hazardous weather outlook, Nov 4, 3:02 AM PST, 3 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ELKO NV
302 AM PST TUE NOV 4 2008

NVZ013-030>037-051115-
NORTHERN NYE COUNTY-HUMBOLDT COUNTY-NORTHERN ELKO COUNTY-
SOUTHWEST AND SOUTH CENTRAL ELKO COUNTY-
EXTREME EASTERN ELKO COUNTY-RUBY MOUNTAINS/EAST HUMBOLDT RANGE-
WHITE PINE COUNTY-
NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY-
SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY-
302 AM PST TUE NOV 4 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NEVADA...NORTH
CENTRAL NEVADA...NORTHEAST NEVADA...NORTHWEST NEVADA AND SOUTH
CENTRAL NEVADA.

.DAY ONE...TODAY THROUGH TONIGHT

RAIN SHOWERS VERY EARLY THIS MORNING WILL TRANSITION TO
SNOW...LIKELY BEFORE SUNRISE IN MOST AREAS ALONG AND NORTH OF
HIGHWAY 50. SNOW ACCUMULATIONS ACROSS THE LOWER ELEVATION VALLEY
FLOORS IS EXPECTED TO BE VERY LIGHT.

MANY OF THE LOWER ELEVATION VALLEY AREAS MAY RECEIVE UP TO AN
INCH OF SNOW. VALLEY AREAS HIGHER IN ELEVATION THAN 6000 FEET MAY
RECEIVE A COUPLE INCHES OF SNOW...WITH MANY OF THE MOUNTAINS OF
NORTHERN AND CENTRAL NEVADA RECEIVING A FEW INCHES OF SNOW.
SHOWER ACTIVITY TONIGHT SHOULD BE CONFINED TO MAINLY THE
MOUNTAINOUS AREAS WHERE UP TO 2 MORE INCHES OF SNOW IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ANOTHER WEAK IMPULSE WILL BRING A RETURNED THREAT OF RAIN AND
SNOW SHOWERS TO EXTREME NORTHERN NEVADA WEDNESDAY AND
THURSDAY...WITH A DRYING TREND FROM THURSDAY NIGHT INTO FRIDAY.

ANOTHER STORM SYSTEM WILL CROSS THE REGION OVER THE WEEKEND AND
BRING ANOTHER ROUND OF RAIN AND SNOW SHOWERS.

.SPOTTER INFORMATION STATEMENT...SPOTTERS ARE ASKED TO REPORT
SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING
PROCEDURES.

ROOD

Nearby

Wind Advisories in Nevada, 2008Every wind advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.